People in our time are constantly searching for the next big scientific breakthrough to help us look and feel younger. Almost two decades ago, men thought they had hit the elixir of youth with testosterone boosters. However, over the years research has shown testosterone boosters may have long-term side effects and can be fatally dangerous. Just last year, the Food and Drug Administration (FDA) opened an investigation into testosterone products they previously approved.
This decision was made after a couple of studies suggested FDA-approved testosterone supplements increased risk of heart attack, stroke, and alarmingly, death in men using the products. Research is still ongoing to uncover all of the negative side effects of using testosterone supplements, although we already know men face potential hazards when consuming this booster.
Two studies conducted in 2010 and 2013 and published by the New England Journal of Medicine (NEJM) and Journal of the American Medical Association (JAMA) respectively, concluded men taking testosterone drugs had a 30% higher risk of suffering a full blown stroke. The risk of mini-strokes was also higher. The likelihood of a stroke was increased as testosterone may induce polycythemia, which increases red blood cells’ size. The risk of blood clots, which may lead to a stroke, is greatly increased when blood cell sizes’ are larger, causing the blood to thicken.
Increased probabilities of cardiovascular disease are not the only health worry facing testosterone booster users. They also have to contemplate a higher risk of being diagnosed with prostate cancer. A recent study conducted by Maarten Bosland showed animals given testosterone were more likely to develop prostate cancer than the control group. Bosland stated “caution should be used when prescribing testosterone.”
Men with obstructive sleep apnea (OSA), a dangerous condition in which breathing is completely stopped or substantially reduced while sleeping, can see a worsening of their symptoms when using testosterone supplements.
Taking testosterone boosters may lead to hormonal imbalances in your body. Many health issues are caused when the body’s hormones are not in harmony. The issues include changes in hair growth, enlarged male breasts, skin irritations, oily skin and acne.
Before you start with testosterone supplements, take the time to consult your physician who knows your medical history and health issues to get guidance regarding testosterone use. If you are prescribed any testosterone drug, make sure you report any side effects immediately, as research has shown this can be a dangerous option.